Minocycline-Induced Blue-Gray Discoloration
The present article has been published in the journal Skin and Appendage Disorder. A 61-year-old man was referred from the cardiology unit for a blue-gray discoloration of his face of 3 years' duration. He had been followed up for 14 years following a cardiac transplantation and was under immunosuppressive treatment with numerous drugs, including cyclosporine, azathioprine, and everolimus. Other medications included aspirin, allopurinol, simvastatin, and bisoprolol.

At the time of presentation a prominent blue-gray discoloration characterized by symmetric patches localized on the temporal, preauricular and periorbital skin was seen, while the trunk, limbs, and the mucosae were spared. Routine blood tests and other recent investigations excluded the most common causes of hyperpigmentation, including Addison disease, hyperthyroidism or malignancy.

A skin biopsy from the pigmented skin showing prominent solar elastosis, epidermal thinning, and focal hyperpigmentation of the basal layer was not helpful for a diagnosis. A more detailed medical history revealed that the patient had been taking minocycline 100 mg every other day for nearly 10 years.

In fact, he had observed an improvement of a folliculitis of his trunk after minocycline prescription from his physician; he had therefore continued to take the drug autonomously.

Minocycline intake was immediately stopped and a diagnosis of minocycline-induced pigmentation was made.

At 2 years of follow-up, the face discoloration was still present, although less prominent. The patient refused any surgical procedure, such as laser treatment or skin bleaching agents.

Read more here: https://pxmd.co/dhz5H
Like
Comment
Share